Article

Diphtheria, pertussis (whooping cough), and tetanus vaccine induced recurrent seizures and acute encephalopathy in a pediatric patient: Possibly due to pertussis fraction

Mahendra K. Patel1, Tejas K. Patel1, C. B. Tripathi1★★ Corresponding author

  1. 1Department of Pharmacology, Government Medical College, Bhavnagar, Gujarat, India.

CORRESPONDENCE

C. B. Tripathi

Department of Pharmacology, Government Medical College, Bhavnagar, Gujarat, India.

cbrtripathi@yahoo.co.in

Volume 3, Issue 1 · pp. 71–73 · PUBLISHED 2012 · DOI: 10.4103/0976-500X.92514

View on JPP original site ↗

ABSTRACT

A 5-month-old male patient developed recurrent seizures and acute encephalopathy possibly due to first dose of diphtheria, pertussis (whooping cough), and tetanus (DPT) vaccine used for routine immunization. Postreaction computed tomography (CT) scan of brain, magnetic resonance imaging (MRI) of brain, and electroencephalogram were normal. Pertussis fraction of DPT vaccine is responsible for this reaction. It is suggested that acellular pertussis vaccine should be used instead of whole cell vaccine because it is associated with lower frequency of neurological complications, such as seizures, encephalopathy, and hypotensive episodes. However, acellular pertussis-containing vaccines are currently not affordable in most developing countries.

KEYWORDS

Open in new tab

REFERENCES

As published

Showing references and in-text citations exactly as published.

    Cite this article

    SELECT FORMAT

    Patel, M. K., Patel, T. K., & Tripathi, C. B. (2012). Diphtheria, pertussis (whooping cough), and tetanus vaccine induced recurrent seizures and acute encephalopathy in a pediatric patient: Possibly due to pertussis fraction. Journal of Pharmacology and Pharmacotherapeutics, 3(1), 71–73. https://doi.org/10.4103/0976-500X.92514